January 25, 2008
January 25, 2008
Popular antipsychotic medications commonly given in nursing homes to fight agitation and outbursts in people with Alzheimer’s may do little to curb aggressive behaviors in patients with impaired intellectual abilities, a new study suggests. The findings, which appeared in the medical journal The Lancet, add to growing debate about the use of antipsychotic drugs to treat behavioral problems in people with Alzheimer’s and other brain disorders.
Investigators at Imperial College in London tracked 86 people with low I.Q.’s and moderate to severe intellectual disability in the U.K. and Australia. Some of the study participants received antipsychotic drugs, including Risperdal (known generically as risperidone) and Haldol (haloperidol). Others received placebo pills.
The researchers found that aggression had decreased substantially with all three treatments by four weeks. The authors noted no important differences between the treatments in terms of adverse side effects, aberrant behavior, quality of life, and effects on caregivers.
Importantly, over six months, patients given placebo showed no evidence of having a worse response than did patients assigned to the antipsychotic drugs. In fact, patients taking the placebo drugs showed a 79 percent reduction in aggressive behaviors, compared to a 65 reduction in those taking the medications.
“Our trial shows that aggressive challenging behavior in people with intellectual disability decreases whether or not active medication is given,” the authors wrote. “The routine prescription of antipsychotic drugs early in the management of aggressive challenging behavior, even in low doses, should no longer be regarded as a satisfactory form of care.”
Although this study tracked patients with low I.Q.’s and impaired intellectually ability, the drugs are commonly given to those with cognitive impairment from Alzheimer’s. The study calls into question the common practice of prescribing potent antipsychotic drugs to soothe the aggressive outbursts that may become increasingly common as Alzheimer’s disease progresses.
Patient advocates and some psychiatrists question the use of such drugs to treat the agitation of Alzheimer’s and urge wider use of non-drug treatments like counseling and other forms of therapy. The authors note that, in the current study, the extra care and attention that patients received could account for the soothing benefits.
Earlier studies of antipsychotic drugs to treat the behavioral problems of Alzheimer’s have shown mixed results. Some research shows they may have a strong calming effect. Others have shown little benefit.
The drugs may also have side effects, such as insomnia, falling and increased confusion. Several studies have shown that the antipsychotic medications used to treat aggression and agitation in people with Alzheimer’s may even slightly increase the risk of dying. [See the article, “Broad Range of Psychosis Fighters Pose Risks in Seniors with Alzheimer’s.” ]
“Their data add substantially to the international debate on treatment of aggression in intellectually disabled people,” said doctors from Louisiana State University in a commentary accompanying the article.
These findings do not mean that you or a loved one with Alzheimer’s should stop taking these drugs if your doctor has prescribed them. Rather, they are a reminder to everyone that potential drug benefits must be weighed against potential risks, and you should discuss these with your doctor.
Because behavioral problems may arise due to issues unrelated to Alzheimer’s disease or dementia, it is important to identify untreated or inadequately treated illnesses as well. Too high a dose of a medication and problems like constipation or pain, or lack of engaging activities are among the conditions that can contribute to behavior problems.
In addition, it’s important to note that Alzheimer’s patients who have psychotic-like symptoms run a risk by not having their symptoms treated. If you or a loved one are taking these or other drugs, always follow directions carefully. In addition, let your doctor know if you experience any new or unusual symptoms.